Dr. Jonathan Prousky, MSc, ND, editor of the Journal of Orthomolecular Medicine and author of Anxiety: Orthomolecular Diagnosis and Treatment was interviewed by host of the Anxiety Summit, Trudy Scott, Food Mood Expert and Nutritionist, author of The Antianxiety Food Solution.
Tapering off psychiatric drugs so they don’t ruin your life
- The process of reducing or discontinuing psychotropic medications
- Difficulties patients have in overcoming pharmacological dependence
- Reactions when someone discontinues SSRIs and benzodiazapines
- Tapering approach, duration and improving outcomes
- The importance of diet and lifestyle
- Melatonin and niacinamide during benzodiazepine withdrawal
- Using Neurapas Balance, rhodiola and GABA during a taper protocol
- A tapering schedule case report
Here are a few snippets from our interview:
prescribed psychiatric drugs…. They are not like any other medication. These drugs are not disease-modifying agents, so they’re not like taking a drug for diabetes. These drugs are psychoactive.
That’s exactly how they work. They influence, basically, how one thinks, feels and behaves and, of course, physiology and, as a result, their effects are highly, highly unpredictable and what I constantly see in my own practice is how doctors are failing our patients and not really discussing all of what is necessary when prescribing these drugs because these drugs tend to have some significant effects. and I don’t consider any of the effects of these psychoactive drug’s effects and they can be either positive, negative or neutral
I think what’s important for people to realize is there’s no specific clinical manifestation that would be appropriate for all patients that are on SSRI drugs, whether that’s something like Paxil or Prozac or Celexa. It doesn’t matter. There’s no one manifestation that all patients coming off those drugs are going to experience. Essentially, because these drugs have very, I would say, unpredictable psychoactive effects then, when somebody is coming off of them, the effects from tapering are also rather unpredictable. So, people can experience either regression of their symptoms that brought them to a physician in the first place and one of the reasons why they were prescribed the drug in the first place, so patients can certainly regress and start having a return of their previous symptoms. Patients can have incredible sleep issues where they just cannot sleep, and they literally are feeling so concerned and they start worrying about not being able to fall asleep even before they sleep because it becomes such an issue.
Patients can feel very restless and they can get an inner restlessness that sometimes can drive them, literally almost like, as if, they’re going crazy, it’s called agathusia. There’s like this inner restlessness that torments people. Sometimes that can even happen as they taper down. Sometimes people can develop some weird, neurological manifestations whether it’s ticks or just strange or abnormal body movements, which we call dyskinesias. Patients can start having the sweats or feelings of derealization where they don’t feel grounded in reality.
They can have brain zaps where their brain just feels like it’s being zapped or as if someone’s electrocuting them. They can feel their whole body shaking and sort of becoming very jittery or even they can have cold sweats and shiver a lot. Essentially, there’s not a manifestation that you and I couldn’t think of that couldn’t happen to somebody coming off of these drugs because, as I said, they’re so unpredictable.
During the interview we discussed a number of papers written by Dr. Prousky. Here is a link to his publications.
Here is the Harm Reduction Guide to Coming Off Psychiatric Drugs by Will Hall
Dr. Prousky discussed this paper about pharmaGABA: Relaxation and immunity enhancement effects of gamma-aminobutyric acid (GABA) administration in humans.
GABA could work effectively as a natural relaxant and its effects could be seen within 1 hour of its administration to induce relaxation and diminish anxiety.
I talked more about GABA in my interview: Targeted individual amino acids for eliminating anxiety: practical applications
Dr. Prousky shared a case study of an SSRI and rhodiola taken together leading to tachyarrhythmia: Herbal medicine–sets the heart racing!
We report the case of a young previously healthy woman who had a significant tachyarrhythmia whilst taking a combination of escitalopram and the over the counter herbal medicine Rhodiola. Escitalopram, a SSRI, increases serotonin levels in the brain by selectively inhibiting re-uptake of serotonin. It is metabolised by the cytochrome P450 (CYP) isoenzymes CYP2C19, CYP2D6 and CYP3A4. Rhodiola also increases serotonin levels by inhibiting monoamine oxidase. It is a potent inhibitor of CYP3A4 and P-Glycoprotein. Consequently both agents taken by a patient can augment serotonin levels.
Dr. Prousky discussed the risks of SSRIs during pregnancy and shared this paper: The risks of selective serotonin reuptake inhibitor use in infertile women: a review of the impact on fertility, pregnancy, neonatal health and beyond
Antidepressant use during pregnancy is associated with increased risks of miscarriage, birth defects, preterm birth, newborn behavioral syndrome, persistent pulmonary hypertension of the newborn and possible longer term neurobehavioral effects.
Dr. Prousky is the editor of the Journal of Orthomolecular medicine.
The CSOM/Canadian Society for Orthomolecular Medicine holds an annual conference in Toronto and you can learn more here. The 2015 conference will be April 24-26.
If you are not already registered for the Anxiety Summit you can get live access to the speakers of the day here www.theAnxietySummit.com